Tennessee, 2006Damaging Wind in Tennessee, August 8, 2006
August 8, 2006 · NWS MRX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 8, 1:49 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 8, 1:49 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT TUE AUG 8 2006
SHORT TERM...(TONIGHT AND WEDNESDAY)...UPPER RIDGE CONTINUES TO
RETROGRADE TO THE WEST ALLOWING FLOW OVER THE SOUTHERN APPALACHIANS
TO BECOME INCREASINGLY NORTHWESTERLY. THIS IS RESPONSIBLE FOR
PUSHING A WEAK FRONTAL BOUNDARY INTO THE FORECAST AREA THIS
AFTERNOON AND TONIGHT. AN EAST-WEST ORIENTED LINE OF CONVECTION HAS
ALREADY FORMED ALONG THIS BOUNDARY. THE POSSIBILITY REMAINS THAT
SOME STORMS MAY BE SEVERE AS THIS BOUNDARY COLLIDES WITH AN UNSTABLE
ENVIRONMENT THROUGH EARLY EVENING. BOUNDARY REMAINS IN CLOSE ENOUGH
PROXIMITY TOMORROW TO PROVIDE A FOCUS FOR ADDITIONAL CONVECTIVE
DEVELOPMENT. OVERALL...GFS GUIDANCE APPEARS REASONABLE FOR BOTH POPS
AND TEMPS AND HAVE TENDED TO FAVOR.
.LONG TERM...(WED NIGHT THROUGH TUE)...MODELS AND ENSEMBLES ARE IN
REASONABLY GOOD AGREEMENT EARLY IN THE LONG TERM PERIOD BEFORE
DIVERGING SOMEWHAT LATER IN THE PERIOD. PERIOD STARTS OUT UNSETTLED
BEFORE SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH. GENERALLY
BENIGN WEATHER WITH NEAR CLIMO TEMPS PROJECTED THROUGH THE WEEKEND
BEFORE UPPER RIDGE BUILDS BACK IN FROM THE WEST WITH MORE SUMMERTIME
WEATHER EXPECTED. ANOTHER FRONT IS PROJECTED TO APPROACH BY EARLY TO
MIDDLE OF NEXT WEEK IN NORTHWEST FLOW BUT TIMING IS VERY UNCERTAIN
AT THIS TIME. GENERALLY FOLLOWED GFS GUIDANCE CLOSELY THROUGH THE
BALANCE OF THE WEEK BUT FAVORED ENSEMBLE GUIDANCE AFTER THAT GIVEN
THE DIVERGENCE IN MODEL SOLUTIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 93 74 90 / 20 30 50 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 91 72 88 / 20 30 40 50
OAK RIDGE, TN 72 93 71 89 / 20 40 40 50
TRI CITIES AIRPORT, TN 65 88 66 86 / 20 20 30 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM
Hazardous weather outlook, Aug 8, 3:13 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT TUE AUG 8 2006
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
413 AM EDT (313 AM CDT) TUE AUG 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS LATER TODAY AND TONIGHT AND COMBINE WITH A VERY
WARM...MOIST AND UNSTABLE AIRMASS OVER THE REGION. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF
THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND TORRENTIAL
RAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE COLD FRONT TUESDAY WILL BECOME NEARLY STATIONARY ACROSS EAST
TENNESSEE WEDNESDAY AND CAUSE SCATTERED THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORM COULD
BECOME SEVERE PRODUCING DAMAGING WINDS AND HEAVY RAINS. THIS FRONTAL
BOUNDARY WILL LIKELY REMAIN EITHER ACROSS TENNESSEE OR JUST SOUTH OF
THE REGION THURSDAY. ANOTHER WEAK FRONT WILL MOVE THROUGH ON THE
WEEKEND. THESE BOUNDARIES WILL BE THE FOCUS FOR AFTERNOON SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE EACH
DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN WEDNESDAY.
TD
In the hours before
Special weather statement, Aug 8, 11:29 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 PM EDT TUE AUG 8 2006
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-082000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
1129 AM CDT TUE AUG 8 2006 /1229 PM EDT TUE AUG 8 2006/
...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING...
A COLD FRONT WILL SLOWLY MOVE TOWARD THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS TODAY INCREASING THE COVERAGE OF
THUNDERSTORMS OVER THE REGION. DUE TO THE VERY WARM AND MOIST AIR
OVER THE AREA...THE ATMOSPHERE WILL ONCE AGAIN BECOME QUITE
UNSTABLE THIS AFTERNOON AND EVENING. DUE TO THE VERY UNSTABLE
AIR...SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN CONCERN WITH
WILL BE DAMAGING DOWNBURST WINDS...TORRENTIAL RAINS...AND FREQUENT
CLOUD TO GROUND LIGHTNING.
RESIDENTS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST
NORTH CAROLINA NEED KEEP ABREAST OF THE LATEST WEATHER
DEVELOPMENTS BY LISTENING TO YOUR NOAA WEATHER RADIO OR FAVORITE
RADIO AND TV STATIONS. SPOTTER GROUPS MAY NEED TO BE ACTIVATED THIS
AFTERNOON AND EVENING.
DH
Special weather statement, Aug 8, 12:15 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT TUE AUG 8 2006
TNZ016>018-VAZ005-008-081815-
HAWKINS-JOHNSON-SCOTT-SULLIVAN-WASHINGTON-
115 PM EDT TUE AUG 8 2006
...SCATTERED STRONG THUNDERSTORMS WERE AFFECTING HAWKINS...
JOHNSON...SCOTT...SULLIVAN AND WASHINGTON COUNTIES OF TENNESSEE
AND LEE AND WASHINGTON COUNTIES OF VIRGINIA...
AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ACROSS THE TRI-CITIES AND VICINITY.
THESE STORMS WERE MOVING SLOWLY EAST SOUTHEAST AT 10 MPH.
WINDS 30 TO 40 MPH IS EXPECTED WITH THESE STORMS ALONG WITH
TORRENTIAL RAINS.
IN ADDITION TO THE STRONG AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DH
Local storm report, Aug 8, 12:54 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG BRISTOL TN 36.57N 82.20W
08/08/2006 SULLIVAN TN LAW ENFORCEMENT
FEW TREES DOWN IN THE EASTERN HALF OF THE COUNTY.
&&Local storm report, Aug 8, 2:01 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
08/08/2006 JOHNSON TN DEPT OF HIGHWAYS
FEW TREES DOWN.
&&Local storm report, Aug 8, 2:17 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
08/08/2006 GREENE TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&Local storm report, Aug 8, 2:37 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT TUE AUG 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
08/08/2006 HAMBLEN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON THE EAST SIDE OF MORRISTOWN.
&&Thunderstorm Wind, Monroe
- When
- August 8, 3:55 PM EST to 4:00 PM EST
- Where
- Monroe County, Mt Vernon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.417, -84.367
A tree downed onto a mobile home in Mount Vernon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 8, 20061 death · 1 event
- Rip Current in Florida, August 8, 20061 death · 1 event
- Heat in Louisiana, August 8, 20061 death · 1 event
- Damaging Wind in Alabama, August 8, 20061 injured · $350,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 8, 2006$500,000 · 60 kt wind · 1 event
- Lightning Strike in Florida, August 8, 2006$350,000 · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$189,000 · 55 kt wind · 11 events
- Lightning Strike in Nebraska, August 8, 2006$225,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 8, 20061 injured · $60,000 · 55 kt wind · 5 events
- Flash Flood in Arizona, August 8, 2006$75,000 · 1 event
- Damaging Wind in Arizona, August 8, 2006$62,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$44,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531428.